Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 134, NWS St. Louis, MO

June 10, 2009Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 10, 2009, 9:53 PM CDT for Saint Clair County, Illinois. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2009, 9:53 PM CDT (02:53 UTC)
Expired
Jun 10, 2009, 10:17 PM CDT
In force
24 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 9:59 PM CDTTSTM WND DMGMillstadt, ILONE INCH DIAMETER TREE LIMBS SNAPPED OFF.
Jun 10, 10:05 PM CDTHAIL 0.25Belleville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 7:46 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 729 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
729 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 110253
SVRLSX
ILC163-110330-
/O.NEW.KLSX.SV.W.0134.090611T0253Z-090611T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
953 PM CDT WED JUN 10 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 1030 PM CDT

* AT 950 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MILLSTADT...AND
  MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BELLEVILLE...FREEBURG...SWANSEA...FAIRVIEW HEIGHTS...SHILOH...
  OFALLON...SCOTT AFB...LEBANON...MASCOUTAH...SMITHTON AND
  SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 77 MPH WERE REPORTED IN MILLSTADT WITH THIS 
STORM AT 949 PM. THIS IS A DANGEROUS STORM... SEEK SAFE SHELTER AND 
STAY AWAY FROM WINDOWS

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

&&

LAT...LON 3835 9006 3840 9014 3842 9014 3849 9022
      3866 8998 3866 8976 3860 8971 3841 8971
TIME...MOT...LOC 0252Z 241DEG 17KT 3847 9005

$$

BRITT
2 follow-up statements
000 
WWUS53 KLSX 110308
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1008 PM CDT WED JUN 10 2009

ILC163-110330-
/O.CON.KLSX.SV.W.0134.000000T0000Z-090611T0330Z/
ST. CLAIR IL-
1008 PM CDT WED JUN 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR NORTHERN ST. CLAIR COUNTY...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SCOTT AFB...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SCOTT AFB...MASCOUTAH...LEBANON AND SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

TO REPORT SEVERE WEATHER...CALL THE NEAREST LAW ENFORCEMENT AGENCY
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ST LOUIS.

&&

LAT...LON 3841 8971 3837 8995 3837 8996 3856 9011
      3866 8998 3866 8976 3860 8971
TIME...MOT...LOC 0308Z 243DEG 30KT 3854 8986

$$

BRITT
000 
WWUS53 KLSX 110317
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1017 PM CDT WED JUN 10 2009

ILC163-110327-
/O.CAN.KLSX.SV.W.0134.000000T0000Z-090611T0330Z/
ST. CLAIR IL-
1017 PM CDT WED JUN 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ST. CLAIR COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 3 AM CDT.

LAT...LON 3841 8971 3837 8995 3837 8996 3856 9011
      3866 8998 3866 8976 3860 8971
TIME...MOT...LOC 0317Z 243DEG 30KT 3857 8977

$$

BRITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 7:02 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 10, 7:02 PM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
702 PM CDT WED JUN 10 2009

.DISCUSSION...
/325 PM CDT WED JUN 10 2009/
FRONTAL BOUNDARY CONTINUES TO LINGER OVER FORECAST AREA TODAY...
EXTENDING FROM SURFACE LOW OVER SOUTHEASTERN KS...JUST NORTH OF
JOPLIN TO JUST SOUTH OF COU...THEN ALONG I-70 CORRIDOR INTO
ILLINOIS. IN THE MEANTIME...CONVECTIVE SYSTEM THAT DEVELOPED OVER
WESTERN OK...AS EMBEDDED SHORTWAVE LIFTS OUT OF NEW MEXICO...IS
SLIDING TO THE NORTHEAST AND SHOULD APPROACH SW MO IN THE NEXT
COUPLE OF HOURS. ALSO...MAJOR BREAKS IN THE CLOUD OVER OVER SOUTHERN
HALF OF MO...HAS ALLOWED SB CAPES TO APPROACH 5000 J/KG WITH LITTLE
OR NO CIN. SO IN ADDITION TO THE STORMS APPROACHING MO...SHOULD SEE
STORMS DEVELOP ALONG AND SOUTH OF I-70 CORRIDOR IN THE NEXT COUPLE OF
HOURS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
SYSTEM WILL PROBABLY PRODUCE POCKETS OF HEAVY RAIN OVER CENTRAL AND
SOUTHERN AREAS OF THE FA TONIGHT...BUT PROGRESSIVE NATURE OF SYSTEM
SHOULD LESSEN FLASH FLOOD THREAT.  THE ONE EXCEPTION TO THIS IS IN
THE FAR S COUNTIES WHERE AMOUNTS SHOULD BE THE HEAVIEST...AND
PERHAPS MORE IMPORTANTLY POCKETS OF HEAVY RAIN HAVE OCCURRED OVER
THE LAST 2 NIGHTS...IE PARTS OF SOUTHERN CRAWFORD...REYNOLDS...IRON
...AND MADISON COUNTIES.  BECAUSE OF THIS...WILL BE ISSUING A FLASH
FLOOD WATCH FOR MUCH OF SOUTHEAST MISSOURI FOR TONIGHT.

BY TOMORROW MORNING...SYSTEM WILL BE EXITING REGION...BUT COULD SEE
DECENT ACTIVITY...SO KEPT LIKELY POPS FOR EASTERN TWO THIRDS OF CWA
THROUGH 18Z...THEN BACK OFF TO SLIGHT CHANCE POPS IN THE NW HALF AND
CHANCE POPS IN SOUTHEAST HALF OF CWA FOR THE AFTERNOON HOURS.
DEPENDING ON CLOUD COVER AND PCPN NOT REAL CONFIDENT ON HOW TO
HANDLE TEMPS. FOR NOW WILL SEE LOWER 70S IN THE FAR NORTH AND LOWER
80S IN THE FAR SOUTH.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...WE SHOULD DRY OUT...THOUGH
KEPT SLIGHT CHANCE POPS FOR PORTIONS OF THE AREA. LOWS THURSDAY
NIGHT WILL BE IN THE MID 50S TO LOWER 60S...HIGHS ON FRIDAY WILL BE
IN THE MID 70S TO LOWER 80S...AND LOWS FRIDAY NIGHT WILL BE IN THE
UPPER 50S TO LOWER 60S.

EXTENDED MODELS CONTINUE TO BE ALL OVER THE PLACE...SO JUST WENT
WITH STATUS QUO...MAKING ONLY MINOR ADJUSTMENTS TO GOING GRIDS. HAVE
LOW CHANCE POPS FOR PORTIONS OF THE FORECAST AREA SATURDAY THROUGH
MONDAY NIGHT...THEN DRY FOR REST OF EXTENDED AT THIS TIME.

BYRD

&&

.AVIATION...
/639 PM CDT WED JUN 10 2009/
FOR THE 00Z TAFS...

CONVECTION DVLPG AHD OF EJECTING SW TROF WILL REACH THE TERMINALS
OVERNIGHT...AFFECTING COU AFTER 00Z AND STL/SUS BY 03Z. WINDS WILL
GENERALLY BE LGT AND VRB INVOF QUASISTATIONARY FRONT DRAPED ACROSS
MO AND IL. CIGS/VSBYS WILL LOWER IN PCPN TONIGHT AND IFR CIGS ARE
LIKELY INVOF FRONT TOMORROW MORNING. ADDITIONALLY...TAF SITES WILL
BE MONITORED FOR POTENTIAL FOG FORMATION IF AREAS OF CLRG DVLP
OVERNIGHT.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR CRAWFORD-IRON-
     MADISON-REYNOLDS-ST. FRANCOIS-WASHINGTON.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 6:48 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
648 PM CDT WED JUN 10 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
648 PM CDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE LIKELY TONIGHT ALONG AND SOUTH OF A
COLUMBIA TO PITTSFIELD LINE. LARGE HAIL...DAMAGING WINDS AND
TORNADOES ARE POSSIBLE WITH THESE THUNDERSTORMS. IN
ADDITION...LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY. SOME OF THE STORMS
ACROSS THE SOUTHERN OZARKS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY HAZARDS.  THUNDERSTORMS RETURN TO THE
FORECAST SATURDAY AND CONTINUE INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jun 10, 9:43 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             ST. PETERS              38.78N 90.61W
06/10/2009  M0.25 INCH       ST. CHARLES        MO   AMATEUR RADIO

&&

EVENT NUMBER LSX0902321

CVKING
Special weather statement, Jun 10, 9:43 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT WED JUN 10 2009

ILZ101-110330-
ST. CLAIR IL-
943 PM CDT WED JUN 10 2009

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR COUNTY UNTIL 1030 PM
CDT...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MILLSTADT...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MILLSTADT...
BELLEVILLE...SWANSEA...FREEBURG...FAIRVIEW HEIGHTS...SHILOH...
OFALLON...SCOTT AFB...MASCOUTAH...LEBANON...SMITHTON...FLORAVILLE...
PADERBORN...FAYETTEVILLE AND SUMMERFIELD.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT
Local storm report, Jun 10, 9:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     1 SSW HAZELWOOD         38.76N 90.37W
06/10/2009  M60 MPH          ST. LOUIS          MO   ASOS

            KSTL MEASURED GUST OF 52 KTS.

&&

EVENT NUMBER LSX0902322

CVKING
Local storm report, Jun 10, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
948 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HEAVY RAIN       1 SW FENTON             38.53N 90.46W
06/10/2009  M2.80 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            2.80 INCHES OF RAINFALL IN AN HOUR AN A HALF.

&&

EVENT NUMBER LSX0902323

CVKING
Local storm report, Jun 10, 9:50 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0949 PM     TSTM WND GST     MILLSTADT               38.46N 90.09W
06/10/2009  M77 MPH          ST. CLAIR          IL   AMATEUR RADIO

&&

EVENT NUMBER LSX0902324

CVKING
Local storm report, Jun 10, 9:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 PM CDT WED JUN 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     MILLSTADT               38.46N 90.09W
06/10/2009                   ST. CLAIR          IL   AMATEUR RADIO

            POWER LINES DOWN IN TOWN ON VAN BUREN.

&&

EVENT NUMBER LSX0902325

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 8:27 PM CDTSevere Thunderstorm WarningLSXSaint Clair37 min
Jun 10, 8:31 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair44 min
Jun 10, 8:58 PM CDTFlash Flood WarningLSXMonroe, Saint Clair6 hr
Jun 10, 10:02 PM CDTTornado WarningLSXFayette28 min
Jun 11, 3:08 AM CDTAreal Flood WarningLSXSaint Clair6 hr
Jun 11, 11:05 AM CDTRiver Flood WarningLSXCalhoun, Jersey71 hr
Jun 11, 2:20 PM CDTAreal Flood AdvisoryLSXMontgomery6 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.